Hi [...]. One can become dependent on a "benzo" in a very short period of time. For example, I took a relatively low dose of valium (5mg) for three weeks on a trip (just for jet lag and motion sickness) and my doctor did not warn me to taper slowly off it. I came home and three weeks later went into severe withdrawal, anxiety, insomnia, [...], palpitations... just after three weeks use of only 5mg valium. So the odds are you are now dependent on xanax if its been more than a few weeks or months.
The problem with xanax is that it is short acting so one can get interdose withdrawal. It might be helpful to split the xanax dose to twice a day, but i'm not an expert on xanax use. Maybe somebody can come along with more info. Crossing over to valium is another option if your doctor would consider it. There are some downsides to valium, can bring on some blues or some grogginess in the morning but it definitely will also help with sleep initially. And it is one of the easiest to taper due to the longer half life.
One needs to not just stop taking xanax but keep taking it as you cross to valium which can take three weeks to build up in your system. Then once stabilized, you can develop a plan (perhaps with your doctor) to slowly taper off the valium as I did. I took about 9 months to taper off 6mg of valium. It was not too terribly difficult but there are definitely going to be some withdrawal side effects along the way. However, I am very happy to be benzo free and wish you the same. My mother took xanax and while it helped her in the beginning with anxiety, I think it eventually made it worse as she too developed tolerance and had to up dose and then it just didn't work so she added valium and other antidepressants... it was a mess. Some docs will switch people over to klonopin which presents other potential problems long term.
[...]. I commend you for finding this forum and seeking out the help you might need to safely get off it. One word about doctors. Some out there are well meaning but just don't understand the difficulty one can encounter in getting off benzodiazepenes and the idea of a longer taper. If I had a nickel for every time I read on forum that a doctor said just quarter the pills each week and you'll be off and fine in a month, I'd be rich. This is a several month process at best, not weeks. Anyway, feel free to post any other questions you might have.